DOH warns vs. use of type 2 diabetes drug for weight loss
The Department of Health (DOH) warned the public against the use of type 2 diabetes drug for weight loss.
The DOH issued the warning after the injectable drug for type 2 diabetes "semaglutide" went viral on social media due to its supposed effect to weight loss, according to Lei Alviz’s “24 Oras” report on Tuesday.
The injectable drug was hoarded in pharmacies by people who wanted to get slim which affected those who really needed it to control their sugar levels.
“Ang daming pasyenteng nagtetext sa amin, ‘Doc, wala kaming mabiling semaglutide sa kahit anong drugstore sa Pilipinas," said Dr. Juan Miguel Co, Philippine Association for the Study of Overweight and Obesity vice president
(A lot of patients have been messaging us, saying they can't buy semaglutide in any drugstores in the Philippines.)
"Patients need this medication desperately and if a lot of people who don't have diabetes use this as an off-label indication for weight loss, naku nagkakaproblema tayo dyan (we will have a problem with it)."
According to the DOH, the semaglutide brand is approved medicine for adults with type 2 diabetes.
It can reduce weight by reducing food intake due to loss of appetite and reducing a person's preference for fatty foods.
The Health department, however, urged the public to use medicines as prescribed by doctors and for its intended purposes only.
It also advised the public to take medicines that are approved by the Food and Drug Administration to avoid adverse drug reactions.
25-year-old Lexi Ortañez, who is using this brand, documented her journey in using the said medicine on her TikTok account.
Ortañez noticed that she gained weight this year so she consulted her doctor. However, after several tests, it was confirmed that she has type 2 diabetes.
She was using the medicine which she injects once a week in her stomach or thigh.
After almost two weeks of using it, she already lost five kilograms.
“Ang favorite ko po kasi is chicken. Usually pag chicken I eat three thigh parts, tapos siyempre maraming kanin. Ngayon hindi ko nauubos yung isang manok and then parang wala pang 1/4 cup of rice,” Ortañez said.
(My favorite is chicken. Usually, I eat three thigh parts, then a lot of rice. Now I can't finish one chicken and then it's like less than 1/4 cup of rice.)
Many got interested and asked several questions on her TikTok account.
“Very adamant ako na when I say it to them na you have to have get yourself checked muna before going on this drug. The side effects talaga are matindi rin siya. Sa akin, I had nausea, migraine and I also had stomach aches,” she added.
(I am very adamant when I say it to them that you have yourself checked first before going on this drug. The side effects are really severe. As for me, I had nausea, migraine and I also had stomach aches.) —Richa Noriega/ VAL, GMA Integrated News